Michigan, 2004Tornado and Damaging Wind in Michigan, May 31, 2004
May 31, 2004 · NWS DTX · 2 events in 2 counties and zones
1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 2:03 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, May 31, 2:03 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
303 PM EDT MON MAY 31 2004
.DISCUSSION...
MODELS OVERALL SIMILAR THROUGH THE SHORT TERM. AT 500 MB...STRONG
VORTICITY LOBE WILL HAVE LIFTED NORTHWARD TO NORTH OF FORECAST AREA
BY EARLY THIS EVENING...THEN GREAT LAKES LOCKED INTO LOW/TROUGH
UNTIL MID WEEK...WITH GFS STILL MORE RELUCTANT TO WEAKEN THE INITIAL
LOW OVER UPPER MISSISSIPPI VALLEY THAN OTHER MODELS. AT THE
SURFACE...TROUGH WILL HAVE LIFTED UP TO NORTH OF AREA BY EARLY
EVENING...THANKS TO BOOST TODAY FROM MID LEVEL JET SOUTH OF THE
GREAT LAKES.
DRY SLOT VERY EVIDENT ON WATER VAPOR IMAGERY OVERHEAD TO MOVE OFF TO
THE EAST THIS EVENING...THEN 850 TO 500 MB MOISTURE MODEST TO GOOD
AT LEAST INTO WEDNESDAY...MUCH DRIER BY THURSDAY. NOT A LOT OF 925
MB MOISTURE UNTIL BETTER DEVELOPING TUESDAY NIGHT AND CONTINUING
WEDNESDAY WITH TROUGH.
COLDER TEMPERATURES ALOFT NEXT COUPLE OF DAYS WILL COMBINE WITH
AVAILABLE MOISTURE TO AID IN LARGELY DIURNAL
SHOWERS/THUNDERSTORMS...AS LAPSE RATES IN THE 850 TO 700 MB LAYER
STEEPEN TO AS MUCH AS 7 OR 8 DEGREES C/KM.
SYNOPTIC LIFT WILL HAVE LARGELY LIFTED TO NORTH OF AREA BY EARLY
THIS EVENING. LOW TO MID LEVEL OMEGA FIELDS DEPICT MAINLY WEAK
SUBSIDENCE TONIGHT...OCCASIONAL SLIGHT LIFT THEN THROUGH MID WEEK.
850 TO 500 MB QVECTOR CONVERGENCE ALSO SHOWING DIVERGENCE/SUBSIDENCE
TONIGHT...WITH WEAK CONVERGENCE/LIFT TUESDAY INTO WEDNESDAY.
AS FOR THERMODYNAMICS...PARTICULARLY ETA SHOWS SLIGHTLY UNSTABLE
CAPES AND LIFTED INDICES INTO THIS EVENING...ACTUALLY RESURGING A
BIT LATE TONIGHT ALBEIT WITH RISING CIN/CONVECTIVE INHIBITION...THEN
MODEST INSTABILITY TUESDAY AND TUESDAY EVENING...LESS WEDNESDAY.
SHOWALTER INDICES LOWEST AT AROUND ZERO TONIGHT...THEN TRENDING MORE
STABLE THEREAFTER THROUGH MID WEEK. K INDICES PREVAILING IN THE 25
TO 30 RANGE INTO MID WEEK.
GIVEN ABOVE INDICATIONS...WILL RETAIN SCATTERED MENTION TONIGHT
ESPECIALLY IN LIGHT OF ONGOING CONVECTION...THEN SOME MENTION
THROUGH WEDNESDAY SIMILAR TO PREVIOUS FORECAST PACKAGE.
LATER PERIODS...
PLENTY OF DETAIL DIFFERENCES AMONG MODELS...BUT THEY DO KEEP THE
CONSENSUS OF SHEDDING PERSISTENT 500 MB TROUGH FROM GREAT LAKES BY
THURSDAY...THEN RATHER WEAK WEST TO NORTHWEST FLOW PREVAILING
THROUGH THE WEEKEND...WITH NOT MUCH IN WAY OF SIGNIFICANT FEATURES
TO KEY IN ON. AT THE SURFACE...HIGH PRESSURE FINALLY BUILDS IN
THURSDAY...WITH HIGH/RIDGE THEN PERSISTING UNTIL SUNDAY...LONGER
THAN SEEN YESTERDAY...AT WHICH TIME RETURN FLOW COMMENCES. WILL
REMOVE SHOWER MENTION FROM SATURDAY NIGHT...HAVE CHANCE POPS FOR
SUNDAY THROUGH MONDAY...OTHERWISE NO SUBSTANTIAL CHANGES FROM
PREVIOUS FORECAST.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DWD
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 31, 3:33 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
433 PM EDT MON MAY 31 2004
MIZ047>049-053>055-060>063-068>070-075-076-082-083-011100-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
433 PM EDT MON MAY 31 2004
...SEVERE THUNDERSTORM WATCH NUMBER 355 IN EFFECT UNTIL 600 PM EDT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. ISOLATED SEVERE
STORMS ARE POSSIBLE PRIOR TO SUNSET...WITH PENNY SIZED HAIL AND
DAMAGING WIND GUSTS TO 60 MPH THE PRIMARY HAZARDS. THUNDERSTORMS
EARLY THIS EVENING WILL MOVE TOWARD THE NORTHEAST AROUND 35
MPH...WITH MOVEMENT THEN TOWARD THE EAST AROUND 30 MPH THE REST OF
TONIGHT.
AN UNSEASONABLY STRONG UPPER LEVEL TROUGH OVERHEAD WILL RESULT IN
THE SCATTERED THUNDERSTORMS TONIGHT. THIS TROUGH...COMBINED WITH
LATE SPRING SURFACE HEATING...WILL PRODUCE THE CHANCE OF STRONG AND
EVEN SEVERE STORMS EARLY THIS EVENING.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES TUESDAY THROUGH
WEDNESDAY...AND WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS.
THESE THUNDERSTORMS WILL RESULT FROM SURFACE HEATING AND CHILLY
TEMPERATURES ALOFT...PRODUCING AN UNSTABLE ATMOSPHERE. SOME OF
THESE STORMS MAY APPROACH SEVERE LIMITS...WITH HAIL UP TO
AROUND A HALF INCH IN DIAMETER.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY...AS A WEAK AREA OF
LOW PRESSURE APPROACHES FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.
DWD
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Thunderstorm Wind, Genesee
- When
- May 31, 3:40 PM EST
- Where
- Genesee County, 4 mi SW of Flint
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.000, -83.733
A ten year old was blown off his feet and suffered cuts to the head, requiring 5 stitches.
Tornado, St. Clair
- When
- May 31, 4:20 PM EST to 4:22 PM EST
- Where
- St. Clair County, 1 mi SW of Gardendale
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 80 yd
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.017, -82.500
A tornado touched down and damaged a strip mall on Krafft Road and 24th Avenue in Fort Gratiot. Damage was reported across a 1.5 mile area stretching from Sapphire Lane and Krafft Road to the Lowe's home improvement store on 24th Avenue. Six to 10 homes had shingles or siding torn off or other minor damage. About 24 cars were damaged at the shopping center. A construction trailer in the parking lot of the Mercy Village retirement community was blown over, and the vinyl-siding ripped from the west side of the building. Trees were also uprooted along the path of the tornado. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20041 death · 1 event
- Tornado and Damaging Wind in Tennessee, May 31, 2004$1.0 million · F1 · 2 events
- Hail and Damaging Wind in Texas, May 31, 20048 injured · $50,000 · 1.75 in hail · 6 events
- Tornado in Alabama, May 31, 2004$500,000 · F0 · 1 event
- Damaging Winds in Alabama, May 31, 2004$250,000 · 60 kt wind · 2 events
- Tornado in Tennessee, May 31, 2004$80,000 · F1 · 1 event
- Tornado in Alabama, May 31, 2004$250,000 · F0 · 1 event
- Tornado and Hail in Texas, May 31, 2004$122,000 · F0 · 10 events
- Damaging Winds and Heavy Rain in Georgia, May 31, 2004$106,000 · 52 kt wind · 12 events
- Flash Flood in North Carolina, May 31, 2004$100,000 · 1 event
- Damaging Wind in Alabama, May 31, 2004$75,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, May 31, 2004$70,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399919, 5399920.